Texas, 2006

Hail in Texas, May 7, 2006

May 7, 2006 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm over the northeast Texas panhandle produced hail during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the northeast Texas panhandle produced hail during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 7:48 PM CST, 22 minutes earlier.

Area forecast discussion, May 7, 7:48 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT SUN MAY 7 2006

.UPDATE...
UPDATED FORECAST PACKAGE TO INCLUDE SEVERE THUNDERSTORM WATCH 306
UNTIL 1 AM MONDAY. WELL SEE ISOLATED THUNDERSTORMS AHEAD OF THE
UPPER LEVEL TROUGH AND ASSOCIATED SURFACE TROUGH...CURRENTLY LOCATED
OVER SOUTHWEST KANSAS. THE SECOND ROUND OF STORMS WILL PUSH THROUGH
LATER THIS EVENING WHEN THE UPPER LEVEL SYSTEM SLIDES ACROSS THE
PANHANDLE.

&&

.PREV DISCUSSION... (ISSUED 307 PM CDT SUN MAY 7 2006)

DISCUSSION...CONVECTION ALREADY DEVELOPING TO THE NORTH AND WEST OF
THE CWA THIS AFTERNOON. SKIES CLEARED OUT NICELY ACROSS THIS REGION
TODAY...ALLOWING GOOD INSOLATION TO HELP DESTABILIZE THE ATMOSPHERE.
LIFT IS ALSO AIDED BY THE INFLUENCE OF SHORTWAVE TROF MOVING ACROSS
THE ROCKIES IN THE NORTHWESTERLY FLOW ALOFT. WITH LOW-LEVEL JET
PROGGED TO INTENSIFY THIS EVENING AND STEEPENING LAPSE RATES...THERE
REMAINS A THREAT FOR SEVERE WEATHER ACROSS THE PANHANDLES. HAVE
RETAINED THE MENTION OF SEVERE IN THE ZONES WITH THAT IN MIND. EXPECT
COMPLEX TO TRAVERSE THE CWA OVERNIGHT...CLEARING THE AREA BY 12Z
MONDAY. WILL CONTINUE 30-40 POPS FOR THE OVERNIGHT PERIOD. FOR MORE
ON THIS...SEE THE SWODY1.

TEMPS EXPECTED TO WARM BACK INTO THE 80S ON MONDAY ACROSS THE AREA.
WINDS SHOULD GENERALLY BE FROM THE WEST TO SOUTHWEST...WHICH WILL
HELP TO SET UP THE DRY LINE ACROSS THE EASTERN ZONES. WILL CONTINUE TO
MENTION SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN TWO COLUMNS
OF COUNTIES. SURFACE TROF IS PROGGED TO SLIDE EAST MONDAY
NIGHT...WHICH WILL BRING A COLD FRONT INTO THE PANHANDLES BY EARLY
TUESDAY. TEMPS SHOULD REMAIN IN THE UPPER 70S TO LOWER 80S ON TUESDAY
DESPITE THE FRONTAL PASSAGE. STRONGER SURGE OF COOLER AIR EXPECTED
TUESDAY NIGHT. NAM AND GFS DIFFER A BIT ON THIS SCENARIO BUT WILL
CONTINUE TO FAVOR THE GFS AS THIS HAS BEEN THE MOST COMMON SOLUTION
FOR THE PAST SEVERAL RUNS. HAVE RAISED POPS A BIT FOR TUESDAY
NIGHT...WITH SLIGHT CHANCE CONTINUING INTO THE DAY ON WEDNESDAY. SOME
OF THE GUIDANCE CONTINUES TO SHOW PRECIP CHANCES ON WEDNESDAY NIGHT
AS ISENTROPIC UPGLIDE INCREASES BUT I AM NOT BUYING THAT YET. THINKING
MORE IN THE WAY OF CLOUDS AND DRIZZLE AS OPPOSED TO MEASURABLE PRECIP AT
THIS POINT. MODEL INCONSISTENCIES AT THE END OF THE WEEK CONTINUE
WITH THE 12Z GFS COMING IN QUITE A BIT WETTER THAN THE 00Z. HAVE KEPT
THE FORECAST FOR THE EXTENDED PERIODS DRY AT THIS TIME...BUT WILL
SHOW 10 PERCENT POPS IN GRIDS SINCE THE 12Z RUN IS MORE OF AN
OUTLIER. THE 00Z MEX TEMPS SEEMED REASONABLE AS WELL AND SAW LITTLE
REASON TO DEVIATE MUCH.

24/MJ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/08
Hazardous weather outlook, May 7, 12:00 PM CST, 8 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 7 2006

OKZ001>003-TXZ001>020-081100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. AN
UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO MOVE THROUGH THE
SOUTHERN HIGH PLAINS LATER THIS AFTERNOON AND EVENING. THIS WILL
CAUSE SCATTERED THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF
SOUTHEAST COLORADO AND EASTERN NEW MEXICO THIS AFTERNOON...THEN MOVE
SOUTHEAST ACROSS THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS WHICH FORM WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
EVENING ACROSS THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS
PANHANDLES AS THE DRYLINE MOVES INTO THAT AREA. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY ACROSS ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES AS A COLD FRONT AND UPPER LEVEL
LOW PRESSURE SYSTEM MOVE THROUGH THE REGION. HOWEVER...ANY STORMS
THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD MONITOR THE LATEST WEATHER
FORECASTS AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON
AND EVENING.

ANDRADE

In the hours before

Special weather statement, May 7, 5:46 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT SUN MAY 7 2006

TXZ012-080045-
POTTER TX-
646 PM CDT SUN MAY 7 2006

...STRONG THUNDERSTORM IN POTTER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF AMARILLO AT
646 PM CDT...MOVING EAST AT 30 MPH.  THIS IS A SMALL STORM THAT WILL
AFFECT PRIMARILY THE FAR NORTHERN PORTIONS OF THE CITY OF
AMARILLO...RIVER ROAD...AND RICK HUSBAND INTERNATIONAL AIRPORT.

PEA TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN POTTER COUNTY...INCLUDING THE CITY OF AMARILLO...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Local storm report, May 7, 7:02 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT SUN MAY 07 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 NW GUYMON             36.75N 101.56W
05/07/2006  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING GROUND AT THE INTERSECTION OF
            HIGHWAY 64 AND NORTH-SOUTH 77.

&&

MJ
Local storm report, May 7, 7:05 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT SUN MAY 07 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             7 N GOODWELL            36.70N 101.63W
05/07/2006  M1.75 INCH       TEXAS              OK   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED 7 MILES NORTH OF GOODWELL.

&&

MJ
Special weather statement, May 7, 7:07 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT SUN MAY 7 2006

TXZ002-080130-
SHERMAN TX-
807 PM CDT SUN MAY 7 2006

...STRONG THUNDERSTORM IN SHERMAN COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL SHERMAN COUNTY AT 807
PM CDT...MOVING EAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SHERMAN COUNTY...ESPECIALLY THOSE ALONG HIGHWAY 15 HEADING
EAST FROM STRATFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JORDAN
Local storm report, May 7, 7:38 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
838 PM CDT SUN MAY 07 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             3 W HARDESTY            36.61N 101.25W
05/07/2006  E0.75 INCH       TEXAS              OK   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 3 MILES WEST OF HARDESTY

&&

MJ
Local storm report, May 7, 7:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT SUN MAY 07 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             HARDESTY                36.61N 101.19W
05/07/2006  M0.88 INCH       TEXAS              OK   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL REPORTED IN HARDESTY.

&&

MJ

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ochiltree

When
May 7, 8:10 PM CST
Where
Ochiltree County, 2 mi W of Perryton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -100.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505766.